Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 111, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 10:08 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2018, 10:08 AM MST (17:08 UTC)
- Expired
- Oct 13, 2018, 2:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 12:10 PM MST | FLASH FLOOD | 3 N Buckeye, AZ | BUCKEYE PD REPORT MILLER RD AND LOWER BUCKEYE RD IS CLOSED DUE TO FLOODING. |
| Oct 13, 12:30 PM MST | FLASH FLOOD | 8 W Beardsley, AZ | CITY OF SURPRISE REPORTS 219TH AVE NORTH OF SUN VALLEY PARKWAY IS CLOSED DUE TO FLOODING. |
| Oct 13, 12:34 PM MST | FLASH FLOOD | 2 Nw Goodyear, AZ | CITY OF GOODYEAR REPORTS CITRUS RD BETWEEN MCDOWELL RD AND VAN BUREN RD IS CLOSED IN BOTH DIRECTIONS DUE TO FLOODING. |
| Oct 13, 1:00 PM MST | FLASH FLOOD | 15 Ssw Buckeye, AZ | MCDOT REPORTS OLD US 80 CLOSED FOR NORTHBOUND TRAVEL AT PATTERSON RD DUE TO FLOODING. |
| Oct 13, 1:11 PM MST | FLASH FLOOD | 6 Ese Buckeye, AZ | MCDOT REPORTS NARRAMORE RD CLOSED WEST OF AIRPORT RD DUE TO FLOODING. |
| Oct 13, 1:23 PM MST | FLASH FLOOD | 5 Nnw Beardsley, AZ | SURPRISE PD REPORTS 163RD AND DALE LANE CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 122 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 5.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WGUS55 KPSR 131708
FFWPSR
AZC013-132100-
/O.NEW.KPSR.FF.W.0111.181013T1708Z-181013T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1008 AM MST SAT OCT 13 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 200 PM MST.
* At 1007 AM MST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to one and a half
inches of rain has already fallen with up to an additional inch
of rainfall possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage,
Tolleson, Youngtown, Sun City West, Waddell, Cashion, Litchfield
Park, Palo Verde, White Tank Mountain Park and Cotton Center.
* This includes the following highways...
AZ Interstate 10 between mile markers 98 and 133.
US Highway 60 between mile markers 132 and 144.
AZ Route 85 between mile markers 126 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3375 11237 3327 11220 3311 11221 3300 11270
3372 11297
$$
LJH2 follow-up statements
567
WGUS75 KPSR 131931
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1231 PM MST SAT OCT 13 2018
AZC013-132100-
/O.CON.KPSR.FF.W.0111.000000T0000Z-181013T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1231 PM MST SAT OCT 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
MARICOPA COUNTY...
At 1224 PM MST, local law enforcement reported that Lower Buckeye
Road and Miller Road in Buckeye were both closed due to flooding. Up
to two inches of rain has already fallen with up to an additional
quarter inch of rainfall possible. Flash flooding is already
occurring.
Some locations that will experience flooding include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson,
Youngtown, Sun City West, Waddell, Cashion, Litchfield Park, Palo
Verde, White Tank Mountain Park and Cotton Center.
This includes the following highways...
AZ Interstate 10 between mile markers 98 and 133.
US Highway 60 between mile markers 132 and 144.
AZ Route 85 between mile markers 126 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3375 11237 3327 11220 3311 11221 3300 11270
3372 11297
$$
LJH296
WGUS75 KPSR 132059
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
159 PM MST SAT OCT 13 2018
AZC013-132108-
/O.EXP.KPSR.FF.W.0111.000000T0000Z-181013T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
159 PM MST SAT OCT 13 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 200 PM
MST...
The heavy rain has ended and flood waters are beginning to recede,
allowing the risk of flash flooding to end at the current moment.
Please continue to heed any remaining road closures.
LAT...LON 3375 11237 3327 11220 3311 11221 3300 11270
3372 11297
$$
LJHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 5:10 AM MST, 4 hours 58 minutes earlier.
Area forecast discussion, Oct 13, 5:10 AM MST, 4 hours 58 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 AM MST Sat Oct 13 2018
.UPDATE...Updated aviation and fire weather discussion.
&&
.UPDATE...
Flash Flood Watch issued for the Lower Colorado River Valley and
most of southwest and south-central Arizona which is in effect
until 8 pm MST/PDT.
&&
.SYNOPSIS...
Scattered to numerous showers and thunderstorms over southeast
California early this morning will transition to Arizona today.
The shower activity will begin trending down from west to east
later today but with a lingering slight chance continuing Sunday.
A following weather system will become centered over Arizona for
much of next week. However, it will have much less moisture to
work with. Thus, rain chances will tend to be slight and confined
to south-central Arizona. High temperatures will be much cooler
today and overall, will remain well below normal through next
week.
&&
.DISCUSSION...
Today and Sunday...
Active convection underway over southeast California very early
this morning. Classical dynamical forcing from upper level
diffluence, the left exit region of the jet, and PVA. Plus there
is MUCAPE of 500-1000 J/kg to produce some strong convection.
There is also about 30-40 kts of 0-6km bulk shear to aid in storm
longevity and intensity. This also favors brief very heavy rain
from any given shower which in turn could easily produce Advisory
level flooding. Though the storms are moving relatively quickly,
there is potential for repeat showers over the same area which
could lead to localized higher intensity flooding. As the
dynamical forcing tracks eastward, so will the showers and
thunderstorms. Anticipate development to get going in earnest
over metro Phoenix before midday. Raised PoPs and QPF for most
areas from 06Z Sat - 06Z Sunday. Will be evaluating need for a
Flash Flood Watch in coordination with neighboring offices and
WPC.
Activity trends down over southeast CA by midday while areas east
of there (including metro Phoenix) begin trending down late this
afternoon. However, with the upper low center tracking across the
forecast area tonight, there will be a lingering precip
opportunity into Sunday. Of note, the system weakens quite a bit
by early Sunday.
High temps will be substantially cooler today with the precip
activity and slightly warmer Sunday.
Sunday night through Friday...
As one system departs, another moves in from the north. That
trajectory is typically a dry one and models show PWAT values
dropping sharply as the associated cold front advects dry air
southward into our area - most noticeably over southwest AZ and
southeast CA. However, the upper trough quickly becomes a closed
low centered over Arizona by Monday afternoon. It lingers through
Wednesday before shifting north-northeastward by Thursday. This
keeps PoPs going over south- central AZ. But, due to drier air in
place, PoPs are only in the slight category (except for occasional
chance level numbers over higher terrain areas of south-central
AZ). There may be a lingering baggy trough remaining on Friday but
heights/thicknesses will be higher. Anticipate somewhat cooler
temperatures on Monday (mainly over our western areas despite
mostly clear skies there). Very gradual warming from there.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A vigorous upper low will be moving east towards the greater Phoenix
area during the day today resulting in widespread showers along with
embedded thunderstorms. During the morning, before the significant
precip starts, expect more isolated showers and thus we have VCSH in
the TAFs. Will see BKN-OVC CIGs running typically 6-8k feet with
higher decks. After about 18z, expect the strongest forcing
associated with the low to move into the central deserts resulting
in showers, some moderate to heavy, and occasional thunderstorms.
Decided to keep the TEMPO group for thunder from 18z-21z although
storms could fall outside that window and through the afternoon into
evening hours. CIGs could easily fall to 3-4k feet in heavier
showers or storms, and visibility could fall to 3sm or lower. Do not
want to be overly pessimistic with the TAFs beyond the 6 hour
critical TAF window but potential is there for serious restrictions
in CIG and VIS with this afternoon's convection. Winds also could be
highly variable and elevated associated with any storm that forms.
After this evening, expect showers to gradually dissipate with
potential CIGs still running 5k or lower through the night as
boundary layer moisture will be slow to diminish. Can't rule out
morning fog on Sunday but confidence way too low to mention in the
TAFs.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong upper low moving through the western deserts will lead to
scattered to numerous showers along with embedded thunderstorms.
Most of the storms should be east of KIPL by 12z but expect
lingering more isolated showers into mid morning. Storms likely to
push east of KBLH after 15z, and during storms expect gusty and
variable winds with CIGS down to around 5k feet. May see visibility
fall below 4sm briefly in a heavier shower. After storms move out
may see lingering showers through about noon. Lots of lingering
boundary layer cumulus expected over the deserts into evening hours
with some CIGS 6-9k feet at times. Clearing to occur after sunset.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday: Isolated showers may persist into the first
half of next week mainly for the higher terrain north and east of
Phoenix, but other locations further west of Phoenix should remain
dry. Minimum relative humidity values across the lower deserts will
range from 10-40 percent with the driest conditions across the
western deserts. Humidity will remain highly elevated across south
central Arizona during the 5 day period. A cold front will push
southward through southeast California and Arizona Monday. This will
bring strong northerly winds to southwest AZ and southeast CA, with
gusts to around 40 mph. Outside of Monday, winds will generally
remain below 20 mph. High temperatures will stay well below normal
especially across south-central Arizona where deserts highs will
stay mostly in the 70s.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>534-536>555-
557>559.
CA...Flash Flood Watch through this evening for CAZ569.
&&
DISCUSSION...AJ
AVIATION...CB
FIRE WEATHER...Hernandez/CBIn the hours before
Local storm report, Oct 13, 9:28 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
928 AM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM FLASH FLOOD 6 SSE SACATON 33.01N 111.69W
10/13/2018 PINAL AZ DEPT OF HIGHWAYS
ADOT REPORTED THAT FLOODING HAS STOPPED
TRAFFIC ON SR 187 IN AREAS BETWEEN SR 87 AND
SR 387.
&&
BHSpecial weather statement, Oct 13, 9:33 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
933 AM MST SAT OCT 13 2018
AZZ534-537-538-540>542-544-131715-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
933 AM MST SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1015 AM
MST...
At 931 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Wickenburg to near White
Tank Mountain Park. Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Wickenburg, Sun City West,
Wittmann, Circle City, Sun City, Lake Pleasant, White Tank Mountain
Park, Beardsley, Surprise Stadium, Morristown and Vistancia.
This includes the following highways...
AZ Interstate 17 between mile markers 217 and 221.
US Highway 60 between mile markers 102 and 145.
AZ Route 101 between mile markers 15 and 20.
LAT...LON 3389 11231 3389 11228 3391 11224 3370 11208
3352 11255 3400 11292 3400 11273
TIME...MOT...LOC 1631Z 249DEG 27KT 3405 11283 3360 11247
LJHLocal storm report, Oct 13, 9:36 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 AM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM FLASH FLOOD 6 NW BOUSE 33.98N 114.07W
10/13/2018 LA PAZ AZ DEPT OF HIGHWAYS
ADOT REPORTS THAT ON SR 72 FROM MILEPOST
21-24 THERE IS WATER AND SEDIMENT ON THE
ROAD.
&&
BHLocal storm report, Oct 13, 9:42 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
942 AM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM FLASH FLOOD 3 SSE MARICOPA 33.03N 112.01W
10/13/2018 PINAL AZ EMERGENCY MNGR
CITY OF MARICOPA REPORTS THAT FLOOD GATES
ARE CLOSED IN RANCHO EL DORADO AND PORTER
ROAD NEAR FARRELL ROAD.
&&
BHLocal storm report, Oct 13, 9:46 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
946 AM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM FLASH FLOOD 7 WSW MOBILE 33.02N 112.39W
10/13/2018 MARICOPA AZ DEPT OF HIGHWAYS
ADOT REPORTS THAT SR 238 IS CLOSING BETWEEN
MARICOPA AND GILA BEND BECAUSE OF FLOODING.
&&
BHLocal storm report, Oct 13, 10:02 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1002 AM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM FLASH FLOOD 1 W CASA GRANDE 32.88N 111.76W
10/13/2018 PINAL AZ PUBLIC
CURB TO CURB FLOODING IN NEIGHBORHOOD IN
CASA GRANDE.
&&
BHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:29 AM MST | Special Weather Statement | PSR | 46 min | |
| Oct 13, 2:52 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 25 hr |
| Oct 13, 4:13 AM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Oct 13, 4:37 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 5:47 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 7:22 AM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Oct 13, 7:35 AM MST | Special Weather Statement | PSR | 40 min | |
| Oct 13, 8:05 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 8:15 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Oct 13, 8:26 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 13, 8:38 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 8:49 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Oct 13, 9:00 AM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Oct 13, 9:04 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Oct 13, 9:14 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 9:33 AM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Oct 13, 10:26 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 10:41 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 13, 10:55 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 11:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 11:39 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 13, 12:51 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
| Oct 13, 1:17 PM MST | Flash Flood Warning | PSR | Pinal | 88 min |
| Oct 13, 2:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Oct 13, 2:30 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 2:39 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 12 hr |
| Oct 13, 2:50 PM MST | Flash Flood Warning | PSR | Maricopa | 115 min |
| Oct 13, 2:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 3:27 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Oct 13, 4:28 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.